MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Model Number UC-1
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No devices were requested for return as the practice stated the ulthera equipment used during treatment performed as intended with no malfunctions or deficiencies.A review of the device support log confirmed no error codes occurred during treatment.(b)(4) devices were used during treatment: ulthera uc-1 control unit (serial number: (b)(6)), uh-2 handpiece (serial number: (b)(6)), ut-2 ds 4-4.5 transducer (serial number: (b)(6)), ut-4 ds 10-1.5 transducers (serial number: (b)(6)), and ut-1 ds 7-3.0 transducer (serial number: (b)(6)).An evaluation of the original device history record (dhr) for control unit (b)(6) revealed no deviations, rework, or non-conformances were associated with the manufacture of this device.All testing passed prior to distribution.A review of this device¿s service history found that it has never been serviced.An evaluation of the original dhr for handpiece (b)(6) found no deviations, rework, or non-conformances were associated with the manufacture of this device.All testing passed prior to distribution.A review of this device¿s service history revealed it was most recently serviced in (b)(6) 2021.During this service event, all functional testing was performed and passed prior to the release of the device.An evaluation of the original dhr for transducer (b)(6) found no deviations, rework, or non-conformances were associated with the manufacture of this device.One test failed; however, the cause of the failure was due to operator error and this test passed on the subsequent attempt with no rework required.All other tests passed on the first attempt.An evaluation of the original dhrs for the remaining transducers (serial numbers: (b)(6)) found no deviations, rework, or non-conformances were associated with the manufacture of these devices.All testing passed on the first attempt.A review of the control unit¿s treatment logs revealed excess lines were delivered to the following regions using the ut-1 ds 7-3.0 transducer: right cheek mid ¿ (b)(4) total lines delivered (maximum of (b)(4) recommended by ifu).Right cheek medial ¿ (b)(4) total lines delivered (maximum of (b)(4) recommended by ifu).Left submandibular lateral ¿ (b)(4) total lines delivered (maximum of (b)(4) recommended by ifu).Left cheek mid ¿ (b)(4) total lines delivered (maximum of (b)(4) recommended by ifu).Left cheek medial ¿ (b)(4) total lines delivered (maximum of (b)(4) recommended by ifu).The patient investigation found no evidence a merz/ulthera device malfunctioned during this treatment.Lines were delivered to multiple regions of the face in excess of recommendations per the ulthera ifu and a non-approved gel was also used.It is unknown if these deviations of treatment protocol caused or contributed to the adverse event.It is unconfirmed whether a merz/ulthera device caused or contributed to the event.Based on follow-up information received 05-nov-2024, this case was upgraded to serious as expected event application site atrophy.The reported application site atrophy occurred in compatible local relationship, whereas no precise information was provided on event onset date so a temporal relationship can only be assumed.Event application site atrophy is considered equivalently expected as volume loss based on the currently valid eu instructions for use leaflet of ulthera system and can occur after treatment with ulthera system.Causality is assessed as possibly related to the treatment with ulthera system based on compatible local and assumed temporal relationship.Device use error was added and is only coded for formal reasons due to excess lines delivered and the use of ipl gel which are not recommended per the ulthera ifu.No additional investigation or corrective actions are warranted for this complaint.Furthermore, this complaint is not subject to any current field corrective action (fca).Ulthera will monitor complaint data according to current statistical trend analysis procedures.Any statistically valid signals or trends will be escalated to mrb via issue review for capa consideration.No additional information is available at this time.When additional information is received, a supplemental medwatch will be submitted.
 
Event or Problem Description
This spontaneous report received from (b)(6) affiliate on (b)(6)2024 concerning a 41-year-old female patient.According to the report, the patient had ultherapy performed on the lower face using standard protocol with ulthera ds 4-4.5, ds 7-3.0, and ds 10-1.5 transducers (total lines delivered: (b)(4)).Treatment was performed in (b)(6) 2023 with a very experienced therapist who has been performing ultherapy for many years.After the session, the patient developed a unilateral dent in the right posterior jawline area.Follow-up information was received on 31-oct-2024.According to the report, the patient is a 41-year-old, caucasian, female treated with ulthera system on (b)(6)2023 on the lower face using ds 4-4.5, ds 7-3.0, and ds 10-1.5 transducers.A total of (b)(4) lines were delivered.The patient was given 800mg ibuprofen and 1000mg paracetamol orally and topical lmx4 was applied but removed prior to treatment.The patient's condition immediately after treatment was noted as nothing unusual.Currently, the patient's condition is atrophy in the right posterior jawline and no symptoms have resolved.The patient has a history of needling, but no history of ulthera treatments.The practice reported the ulthera equipment performed as intended without any malfunctions/deficiencies during treatment, and there were no deviations from the guideline noted.No prescription skincare products were in use as the patient's skin is in normal, healthy condition, not irritated or in other pathological condition.No relevant medical history noted.The patient was last seen (b)(6)2024 and was scheduled to be seen again on (b)(6)2024.Review of the device support/therapy logs provided by the practice revealed lines were delivered to regions of the face in excess of recommendations found within the ulthera ifu.Twenty extra lines were delivered to each of the left and right cheek mid and medial regions, and one extra line was delivered to the left submandibular lateral region.All identified excess lines were delivered while the ds 7-3.0 transducer was in use.Laser and intense pulsed light (ipl) gel were reportedly used during treatment which is also not recommended per the ulthera ifu which directs users to use aqueous ultrasound gel only.Follow-up information was received on 05-nov-2024 confirming the exact onset site was the right posterior jawline, and the reporter confirmed the issue was likely permanent and treated the dent (symptomatically) with a ha dermal filler.No additional information is available.

Brand Name
ULTHERA SYSTEM
Common Device Name
FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
ashley ransom
13900 w. grandview parkway
sturtevant, WI 53177
2628351911
MDR Report Key20836835
Report Number3006560326-2024-00009
Device Sequence Number19802297
Product Code OHV
UDI-Device Identifier00840763100254
UDI-Public(01)00840763100254(11)161102
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberUC-1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date11/05/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2024
Initial Report FDA Received Date12/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/02/2016
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age41 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite